Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Includes Expert Content
    Avascular Necrosis due to Long term Prednisone use...
    avatar
    rjbeck77 posted:
    I'm a 45y/o male that started out with pulmonary problems in 2005 and after many yr's of Prednisone use I came down with a bone disease called avascular necrosis. first it was in my shoulders then hip's and then both knee's. I've replaced my rt shoulder and lt hip month's ago 12/2011 I still have bursitis in the hip and have trouble walking because the joint likes to pop in and out. Now my rt hip has partially collapsed and is causing pain on that side. my lt shoulder has totally collapsed and has become almost useless. so far my knee's only ache at this time. Anybody have any experience with AVN? It seems that when one joint seems to get better another joint starts up... Thanks Randy
    Reply
     
    avatar
    Scott Zashin, MD responded:
    Randy
    Sorry to hear about your AVN.This is a tough issue as you know and is a rare but possible complication from prednisone treatment. It is more likely to occur in doses over 15mg. per day. Early AVN can be diagosed by MRI and is not typically seen on regular xrays. In the past, Johns Hopkins Medical School did research in this condtion.
     
    avatar
    kdadams12 responded:
    Hi, my son was just diagnosed with AVN disease from the use of high doses of Prednisone during his cancer treatment. He is 19. It is in his legs from the thighs down and just starting in his hips. They say there is nothing they can do, but do you have any advise I could pass along to him? Thank you so much!!
     
    avatar
    atti_editor replied to kdadams12's response:
    Hi kdadams12,

    I am sorry that your son is going through this. Here is some information on avascular necrosis that I found -- it includes research that is being conducted on the condition as well as a list of organizations where he can search for more information and support.

    Best wishes,
    Atti


    Helpful Tips

    Be the first to post a Tip!

    Helpful Resources

    Be the first to post a Resource!

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.